Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 294, NWS Springfield, MO

September 3, 2002Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 3, 2002, 5:04 PM CDT for Polk County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2002, 5:04 PM CDT (22:04 UTC)
Expired
Sep 3, 2002, 5:45 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Polk County, MO

The radar

The Springfield radar (KSGF), 60 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS53 KSGF 032204
SVRSGF
MOC167-032245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CDT TUE SEP 3 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN POLK COUNTY IN MISSOURI

* UNTIL 545 PM CDT

* AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR HUMANSVILLE...OR 12 MILES EAST OF STOCKTON. THE
  THUNDERSTORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...  
  NORTHWESTERN POLK COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3780 9350 3781 9362 3770 9361 3772 9347

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:54 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 3, 1:54 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
154 PM CDT TUE SEP 3 2002

MAIN FORECAST PROBLEM WILL BE WITH PRECIPITATION CHANCES THIS
EVENING AND ON WEDNESDAY.

FRONTAL BOUNDARY WAS LOCATED ACROSS SOUTHERN MISSOURI EARLY THIS
AFTENROON...WITH MAIN COOLING/DRYING STILL FURTHER NORTH ACROSS
CENTRAL MISSOURI.  LATEST RADAR SHOWS ONLY STORMS WERE ACROSS
NORTHERN ARKANSAS...WHERE INSTABILITY WAS THE HIGHEST.  LAPS CAPE
VALUES WERE 2300 TO 2500 ACROSS SOUTHERN MISSOURI AND NORTHERN
ARKANSAS WITH CIN VALUES THE LOWEST OVER SOUTH CENTRAL MISSOURI INTO
NORTH CENTRAL ARKANSAS.  VISIBLE IMAGERY NOT SHOWING MUCH
DEVELOPMENT IN MISSOURI...EXCEPT ALONG THE MO/AR BORDER.
NOT EXPECTING ANYTHING TO DEVELOP EXCEPT ALONG THE SOUTHERN TIER
COUNTIES AND WILL DROP POPS FROM REMAINDER OF CWA FOR THIS EVENING.
ANY STORMS WHICH DEVELOP LOOK TO DIMINISH AFTER SUNSET WITH LOSS OF
HEATING.  FRONT LOOKS TO WASH OUT OVER SOUTHERN MISSOURI TONIGHT.

UPPER RIDGE CONTINUES TO DEVELOP OVER THE AREA THROUGH THE PERIOD
WITH EAST TO SOUTHEAST FLOW AT THE SURFACE AND 850 MB KEEPING GULF
MOISTURE TRAPPED TO THE SOUTH ALONG THE GULF COAST.  MODELS SHOW
SHORTWAVE ENERGY GETTING CAUGHT UNDER THE RIDGE AND MEANDERING
AROUND THE CWA FROM THURSDAY NIGHT INTO THE WEEKEND.  LITTLE OR NO
MOISTURE AVAILABLE...AND NO SURFACE BOUNDARIES TO FOCUS CONVECTION
ON.  HAVE INCREASED THE CLOUD COVER AMOUNTS IN GRIDS BUT WILL LEAVE
FORECAST DRY FOR NOW.  ETA MOS STILL LOOKS A BIT WARM AND HAVE GONE
CLOSER TO FWC/MAV NUMBERS FOR HIGHS.

PRELIM ISC GRIDS HAVE BEEN SENT.

FCSTID = 5
SGF   67  90  68  90 /  20  10  10  10
JLN   69  92  70  92 /  20  10  10  10
UNO   66  90  66  90 /  20  10  10  10
VIH   64  87  64  88 /  20  10  10  10
AIZ   64  88  65  88 /  20  10  10  10

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG

In the hours before

Special weather statement, Sep 3, 1:00 PM CDT, 4 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE SEP 3 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

NONE EXPECTED.

* EXTENDED OUTLOOK THROUGH TUESDAY...

NONE EXPECTED.

LINDENBERG

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.